Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 22, NWS Phoenix, AZ

July 26, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 26, 2005, 4:58 PM MST for Maricopa County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 4:58 PM MST (23:58 UTC)
Expired
Jul 26, 2005, 6:00 PM MST
In force
62 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 12.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 262359
FFWPSR
AZC013-270200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
458 PM MST TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...WITTMANN...SCOTTSDALE...NEW RIVER...
  FOUNTAIN HILLS...CIRCLE CITY

* UNTIL 700 PM MST

* AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP   
  CREEK...MORRISTOWN...CAVE CREEK AND CAREFREE AND RIO VERDE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3416 11182 3391 11280 3372 11276 3382 11209
      3355 11171 3361 11152 3388 11160

$$

AJ
1 follow-up statement
000 
WGUS75 KPSR 270109
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
608 PM MST TUE JUL 26 2005

AZC013-270200-
MARICOPA AZ-
608 PM MST TUE JUL 26 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM MST FOR NORTH CENTRAL
MARICOPA COUNTY...

AT 600 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER NORTHERN 
MARICOPA COUNTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH 
SCOTTSDALE...FOUNTAIN HILLS...NORTH PHOENIX...SEVEN SPRINGS...CAMP 
CREEK...NEW RIVER...MORRISTOWN...CIRCLE CITY...CAVE CREEK AND 
CAREFREE. 

WEATHER RADAR INDICATES LOCALIZED RAINFALL AMOUNTS OF 1.5 TO 1.75 
INCHES BETWEEN 5 PM AND 6 PM NEAR CAMP CREEK...NORTH SCOTTSDALE... 
SUN CITY WEST...AND CIRCLE CITY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF ROADWAYS 
AND NORMALLY DRY WASHES. HOMES THAT ARE IN THE IMMEDIATE VICINITY OF 
OVERFLOWING WASHES SHOULD BE ABANDONED FOR HIGHER GROUND. IN HILLY 
TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3416 11182 3391 11280 3372 11276 3382 11209
      3355 11171 3361 11152 3388 11160

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:53 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 26, 3:53 PM MST, 1 hour 5 minutes before
AZZ020>028-CAZ030>033-270600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
353 PM MST TUE JUL 26 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE OFF CALIFORNIA COAST WILL CONTINUE TO MOVE EAST OVER
THE SOUTHWEST STATES. THIS WILL BRING SOME DRIER AIR INTO THE REGION
FOR ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTHWEST
AND SOUTH-CENTRAL ARIZONA DURING MID WEEK. THIS SYSTEM IS ALSO
EXPECTED TO BRING SOMEWHAT WARMER TEMPERATURES. ONCE THE HIGH
PRESSURE SYSTEM REACHES THE 4 CORNERS...A HIGHER POSSIBILITY OF
SHOWERS AND THUNDERSTORMS WILL SPREAD BACK ACROSS THE LOWER COLORADO
RIVER VALLEY AND SOUTHEAST CALIFORNIA BY THIS COMING WEEKEND...WITH
THE CHANCE OF THUNDERSTORMS CONTINUING OVER SOUTH CENTRAL
ARIZONA...ESPECIALLY OVER HIGHER TERRAIN.

&&

.DISCUSSION...
A RATHER ACTIVE AFTERNOON ACROSS THE CWA. THUNDERSTORM ACTIVITY
BEGAN EARLIER THAN ANTICIPATED (BEFORE 11 AM MST) ACROSS YAVAPAI AND
GILA COUNTIES...LIKELY AIDED BY SOME COLDER AIR ALOFT...AND POSSIBLY
BY SOME WEAK SYNOPTIC LIFT FROM THE SHORTWAVE PASSING THROUGH NRN
AZ. STORMS TENDED TO BE QUITE PULSY ONCE AGAIN...BUT DUE TO VERY
SLOW MOVEMENT...LIKELY PRODUCED SOME LOCALIZED HEAVY RAIN. FOR THE
REST OF TONIGHT THINK MOST OF THE ACTIVITY WILL REMAIN OVER THE
HIGHER TERRAIN...ZONE 24 AND THE NORTHERN PORTIONS OF MARICOPA
COUNTY. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...STORMS HAVE
REALLY STRUGGLED AS THEY DRIFTED INTO THE LOWER DESERTS. ISOLATED
THUNDERSTORMS WILL STILL BE POSSIBLE IN THE PHOENIX METRO AREA...SO
DECIDED TO HOLD ONTO A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. HEAVY
RAINFALL IS STILL A POSSIBILITY ALONG WITH ISOLATED SEVERE STORMS.

FORECAST FOR WEDNESDAY ALSO POSES SOME CHALLENGES.  GFS AND NAM
AGREE THAT THE UPPER HIGH WILL CONTINUE TO SHIFT EASTWARD INTO
NEVADA.  CONSEQUENTLY THE FLOW ALOFT WILL BECOME NORTHEASTERLY BY
AFTERNOON. NAM ALSO SHOWS A COUPLE OF WEAK SHORTWAVES EMBEDDED IN
THE FLOW ROTATING THROUGH ARIZONA TOMORROW PROVIDING SOME WEAK UPPER
FORCING. IN ADDITION...850/700MB WINDS INCREASE OUT OF THE
EAST-SOUTHEAST BY AFTERNOON. AT THE LEADING EDGE OF THESE STRONGER
SELY WINDS...BOTH MODELS SHOW A DECENT AREA OF MOISTURE CONVERGENCE
MOVING ACROSS THE CWA DURING THE AFTERNOON. BOTTOM LINE...DECIDED TO
KEEP SLIGHT CHANCE OF THUNDERSTORMS GOING TOMORROW FROM ABOUT THE
COLORADO RIVER EASTWARD WITH HIGHER POPS IN ZONE 24. TEMPS TOMORROW
SHOULD BE ABOUT THE SAME AS TODAY...PERHAPS A COUPLE DEGREES WARMER
OUT WEST WHERE SURFACE TDS HAVE DROPPED INTO THE 50S.

ON THURSDAY THROUGH THE WEEKEND...UPPER HIGH WILL REMAIN IN THE
VICINITY OF THE 4 CORNERS REGION. EASTERLY FLOW WILL REMAIN OVER
ARIZONA WHICH IS EXPECTED TO IMPORT ADDITIONAL MOISTURE BACK INTO
THE REGION FROM OLD MEXICO.  MAIN QUESTION WILL BE HOW MUCH MOISTURE
ADVECTION WILL OCCUR...AND WHERE WILL THE BEST AXIS OF MOISTURE BE
LOCATED?  DUE TO ACTIVE WEATHER IN THE AREA...MADE VERY FEW CHANGES
TO THE EXTENDED WITH A SLIGHT CHANCE OF THUNDERSTORMS ONGOING
THROUGH MONDAY.  THERE WILL LIKELY BE PEAKS AND VALLEYS IN
ACTIVITY...HOWEVER WILL LEAVE TO FURTHER SHIFT TO IRON OUT THE
DETAILS.

&&

.AVIATION...DISCUSSION FOR 00Z TAFS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AT LEAST THROUGH 03Z WITH POSSIBLE VISIBILITY RESTRICTIONS
IN BLOWING DUST AND HEAVY RAIN DOWN TO 2-3SM AT KPHX AND KIWA.
CEILINGS MAY ALSO LOWER TO 6-7K FT AGL THROUGH THE EARLY EVENING
HOURS. NO SIGNIFICANT WEATHER EXPECTED AT KYUM...KBLH...OR KIPL
THROUGH 06Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

FOWLE

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 26, 6:07 AM MST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
607 AM MST TUE JUL 26 2005

AZZ021>023-026>028-270202-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
607 AM MST TUE JUL 26 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

AZZ020-025-CAZ031>033-270202-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
607 AM MST (607 AM PDT) TUE JUL 26 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED TODAY.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER EXPECTED WEDNESDAY THROUGH THURSDAY. THERE IS A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH
GUSTY WINDS LATE FRIDAY THROUGH MONDAY.

CAZ030-270202-
JOSHUA TREE NATIONAL PARK/JTNP/-
607 AM PDT TUE JUL 26 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED TODAY.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER EXPECTED WEDNESDAY THOUGH THURSDAY. THERE IS A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH
GUSTY WINDS LATE FRIDAY THROUGH MONDAY.

AZZ024-270202-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
607 AM MST TUE JUL 26 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WITH GUSTY WINDS.

DKS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:42 PM MSTSevere Thunderstorm WarningPSRPinal63 min
Jul 26, 11:57 AM MSTSevere Thunderstorm WarningPSRGila63 min
Jul 26, 11:58 AM MSTSevere Thunderstorm WarningPSRPinal62 min
Jul 26, 12:02 PM MSTFlash Flood WarningPSRMaricopa58 min
Jul 26, 12:24 PM MSTFlash Flood WarningPSRGila66 min
Jul 26, 12:57 PM MSTSevere Thunderstorm WarningPSRMaricopa36 min
Jul 26, 3:25 PM MSTFlash Flood WarningPSRGila65 min
Jul 26, 3:26 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa64 min
Jul 26, 3:31 PM MSTFlash Flood WarningPSRMaricopa59 min
Jul 26, 4:23 PM MSTSevere Thunderstorm WarningPSRMaricopa67 min
Jul 26, 4:58 PM MSTSevere Thunderstorm WarningPSRMaricopa62 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.